Oregon, 2008

Wildfire in Oregon, August 17 to 31, 2008

August 17 to 31, 2008 · NWS MFR · 1 event in 1 county or zone

Lightning from a thunderstorm event on 08/17/08 ignited another round of wildfires across southwest Oregon. The Rattle Fire was initially part of the North Fork Complex, but the other fires were suppressed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Lightning from a thunderstorm event on 08/17/08 ignited another round of wildfires across southwest Oregon. The Rattle Fire was initially part of the North Fork Complex, but the other fires were suppressed. As of 09/01/08, the size of the fire was 9845 acres and was 0% contained. 1.9 million dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 17, 2:27 PM PST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 17, 2:27 PM PST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
327 PM PDT SUN AUG 17 2008

.SHORT TERM...THE UPPER LEVEL RIDGE IS BEGINNING TO SHIFT EAST
TODAY WITH A PACIFIC TROUGH APPROACHING THE REGION. THIS TROUGH
BECOMES NEGATIVELY TILTED AS A VORT MAX ROTATES AROUND THE BASE OF
THE TROUGH TOMORROW. MOIST AND UNSTABLE FLOW WILL CONTINUE OVER
THE AREA TONIGHT INTO TOMORROW AS SOUTHERLY FLOW CONTINUES. ALSO A
COUPLE SHORTWAVES MOVE INTO THE AREA WILL SUPPORT CONVECTION.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING OVER THE AREA. THE NAM AND GFS SHOW THE AREA UNDER
DIFFLUENCE ALOFT WITH A COUPLE SHORTWAVES MOVING OVER THE
REGION. THE FIRST VORT MAX IS MOVING THROUGH THE AREA DURING THE
DAYTIME AND EVENING HOURS TODAY...THEN A SECOND SHORTWAVE MOVES UP
FROM THE SOUTH LATE TONIGHT INTO TOMORROW MORNING. THESE
SHORTWAVES COMBINED WITH GOOD MOISTURE AND INSTABILITY WILL BRING
A CONTINUED CHANCE FOR THUNDERSTORMS OVERNIGHT INTO MONDAY
MORNING. THERE IS UNCERTAINTY IN THE FORECAST REGARDING HOW MUCH
THUNDERSTORM ACTIVITY WE WILL SEE OVERNIGHT INTO MONDAY MORNING.
BOTH NAM AND GFS SHOW A GOOD SHORTWAVE MOVING INTO THE AREA LATE
TONIGHT INTO MONDAY. BOTH MODELS SHOW INSTABILITY FROM THE
CASCADES EASTWARD...AND THE NAM ALSO INDICATES INSTABILITY OVER
PORTION SO OF THE WEST SIDE.

AS THE NEGATIVELY TILTED TROUGH MOVES INLAND ON MONDAY...WILL SEE
SIGNIFICANT COOLING OVER THE AREA. SHOWERS ARE POSSIBLE ESPECIALLY
ALONG THE COAST AND OVER HIGHER TERRAIN ON THE WEST SIDE. ALSO
WITH THE SHORTWAVE ACTIVITY AND THE LINGERING INSTABILITY OVER
INLAND PORTIONS OF THE AREA ON MONDAY...EXPECT A CHANCE FOR
ISOLATED THUNDERSTORMS MONDAY MORNING AND AFTERNOON. THEN AS FLOW
TRANSITIONS TO MORE SOUTHWESTERLY WITH INCREASING
STABILITY...EXPECT ONLY A SLIGHT CHANCE FOR SHOWERS MONDAY EVENING
AND NIGHT. ALSO EXPECT WINDS TO INCREASE MONDAY AFTERNOON AND
EVENING AS THE TROUGH MOVES INLAND. THIS SHOULD CLEAR THE SMOKE
OUT OF THE WESTSIDE LOCATIONS IN SOUTHWEST OREGON.

THEN...ON TUESDAY THE UPPER TROUGH REMAINS OVER THE AREA AND A
PACIFIC LOW IN THE GULF OF ALASKA IS BRINGING A STRONG COLD FRONT
TOWARDS THE COAST. THIS FRONT IS EXPECTED TO MOVE INLAND LATE
TUESDAY INTO WEDNESDAY AND MOST THE AREA WILL SEE A CHANCE FOR
MEASURABLE RAIN.

.LONG TERM...THURSDAY THROUGH THE WEEKEND...BEHIND THE FRONTAL
SYSTEM...ECMWF AND GFS INDICATE A BUILDING RIDGE PATTERN WITH
DRYING AND WARMING CONDITIONS,

&&

.AVIATION...COAST..ISOALTED  MVFR CIGS WILL CONTINUE THIS
AFTERNOON AND EVENING...BECOMING WIDESPREAD MVFR CIGS AND VIS WITH
LOCAL IFR CONDITIONS LATE TONIGHT INTO MONDAY MORNING. INLAND...EXPECT
MAINLY VFR CONDITIONS WITH ISOLATED MVFR CIGS IN THUNDERSTORMS
THIS AFTERNOON THROUGH EARLY TOMORROW MORNING. ALSO AS MARINE
STRATUS SPREADS INLAND INTO THE COASTAL VALLEYS AND UMPQUA VALLEY
EXPECT AREAS OF MVFR CIGS TO DEVELOP LATE TONIGHT THROUGH MONDAY
MORNING. LOCAL MVFR VISIBILITIES IN SMOKE WILL CONTINUE WEST OF THE
CASCADES THROUGH TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ616-ORZ621-
     ORZ622.
     RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ617-ORZ623-ORZ624-
     ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

VV
Hazardous weather outlook, Aug 17, 11:04 AM PST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1204 PM PDT SUN AUG 17 2008

ORZ025-027>031-180600-
EASTERN DOUGLAS COUNTY FOOTHILLS-SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT FOR SCATTERED
THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO
PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 5 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-026-180600-
CENTRAL DOUGLAS COUNTY-JACKSON COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
SCATTERED THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080>085-ORZ024-180600-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

In the hours before

Local storm report, Aug 17, 4:04 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
504 PM PDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 W HOWARD PRAIRIE      42.20N 122.44W
08/17/2008  M0.50 INCH       JACKSON            OR   PUBLIC

            FISH LAKE RESORT.

&&

LUTZ
Local storm report, Aug 17, 4:19 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
519 PM PDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 E HOWARD PRAIRIE      42.20N 122.32W
08/17/2008  M0.88 INCH       JACKSON            OR   FIRE DEPT/RESCUE

            FIRE CREW AT NW BALDY BUTTES NEAR OLD BALDY REPORTED
            NICKEL SIZED HAIL AT T38 R5 SEC8.

&&

LUTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Douglas County Foothills

When
August 17, 5:00 PM PST to August 31, 11:59 PM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

Lightning from a thunderstorm event on 08/17/08 ignited another round of wildfires across southwest Oregon. The Rattle Fire was initially part of the North Fork Complex, but the other fires were suppressed. As of 09/01/08, the size of the fires was 9845 acres and was 0% contained. 1.9 million dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124078.